Louisiana, 2007

Damaging Wind and Lightning Strike in Louisiana, July 15, 2007

July 15, 2007 · NWS LIX · 2 events in 2 counties and zones

Isolated strong to severe thunderstorms developed in an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong to severe thunderstorms developed in an unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 15, 1:45 AM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 15, 1:45 AM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
245 AM CDT SUN JUL 15 2007

.SHORT TERM...
CURRENT PACKAGE IS WELL ON TRACK AND NO EDITS TO THE ACTUAL
FORECAST PARAMETERS WILL BE MADE. SIMPLE COSMETIC CHANGES LIKE
ADDING HEAVY RAIN WORDING AS THE DOMINANT FEATURE WILL BE THE ONLY
EDITS NEEDED.

UPPER TROUGH HAS NOW WENT STATIONARY AND WILL BEGIN TO BE LINEARLY
SHEARED FROM SW TO NE TODAY AND MONDAY. DUE TO THE SHEARING...THE BASE
WILL EVENTUALLY CUT OFF AND BECOME AN UPPER LOW BY MONDAY NIGHT.
MID LEVEL DISTURBANCES WILL CONTINUE TO ROTATE FROM THE BASE OF
THE UPPER TROUGH ENHANCING RAIN CHANCES FOR TODAY AND MONDAY.
NUMBERS DO NOT SUPPORT SEVERE WEATHER TODAY OR MONDAY BUT THEY DO
SUPPORT SOME HEAVY RAIN PRODUCING TS.

CONVECTION WILL NOT HAVE A PROBLEM GETTING STARTED TODAY AS
TRIGGER TEMPS(83F) SHOULD BE REACHED BY MID MORNING. BUOYANT
FORCING COUPLED WITH MODERATE MID-LEVEL DISTURBANCES WILL HELP KEEP
SFC VARIABLES CONNECTED TO THE MID AND UPPER DYNAMICS AND SHOULD
BRING ABOUT RAINFALL AREA WIDE. RAIN WILL NOT BE SEEN ALL DAY FOR
MANY LOCATIONS BUT EVERYONE SHOULD SEE SOME RAIN.

AREA WIDE TALLYS OF RAINFALL SHOULD AVERAGE ABOUT .25 TO .5 AN
INCH. SOME LOCALIZED HEAVIER AMOUNTS OF 2 TO 4 INCHES WILL BE
POSSIBLE AS WELL. IF THE HIGHER RAINFALL AMOUNTS FALL OVER ALREADY
SATURATED AREAS THAT RECEIVED THE MOST RAIN YESTERDAY...SECONDARY
ROADWAYS AND LOW LYING AREAS WILL EXPERIENCE SOME LIGHT TO
MODERATE FLOODING PROBLEMS. THIS IS NOT EXPECTED TO DAMAGE
PROPERTY BUT BE MORE OF A NUISANCE MAINLY TO TRAVELERS. FFG
NUMBERS ARE STILL QUITE HIGH AND THE AREA IS STILL SHOWING THAT IT
CAN HANDLE SEVERAL MORE INCHES OF RAIN BEFORE PROBLEMS WITH
FLOODING WILL BE POSSIBLE...SO NO FLASH FLOOD WATCH WILL BE POSTED
THIS MORNING BUT THE POTENTIAL THAT A WATCH CAN STILL BE ISSUED
WILL CONTINUE TODAY AND MONDAY AND WILL REMAIN DEPENDANT ON THE
AMOUNT OF RAIN THE AREA RECEIVES EACH DAY.

.LONG TERM...
AS THE CUT OFF UPPER LOW SINKS SOUTHWARD INTO TX AND NORTHERN
MEXICO...A MT UPPER RIDGE WILL FORM OVER THE NORTHERN GULF BY
THURSDAY. MOISTURE TRANSPORT BY THE SOUTHERLY FETCH AT THE SFC AND
MID-UPPER LEVELS BY THE UPPER TROUGH WILL CONTINUE THROUGH
WEDNESDAY. AS THE MT UPPER RIDGE BUILDS OVER THE AREA...THIS
MOISTURE WILL SIMPLY BE LOCKED BENEATH. THE RESULT WILL BE A
CONTINUED CHANCE OF DAILY SH/TS. BUT PRECIP CHANCES WILL SLIP A
BIT BACK TOWARD 40% OR SO WITH THE ABSENCE OF SIGNIFICANT
DISTURBANCES TO HELP GET THINGS GOING. HEATING WILL BE THE ONLY
FORCING MECHANISM ALONG WITH OUTFLOW OR CBRZ BOUNDARIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  82  70  84  70 /  80  60  70  50
BTR  83  72  85  71 /  80  60  70  50
MSY  84  75  85  74 /  80  60  70  50
GPT  83  73  85  73 /  80  60  70  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

17
Hazardous weather outlook, Jul 15, 5:43 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
643 AM CDT SUN JUL 15 2007

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-161145-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
643 AM CDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY. SEVERE WEATHER IS NOT
EXPECTED TODAY OR TONIGHT. BUT SOME THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING WIND GUSTS TO 30 MPH...FREQUENT LIGHTNING...AND VERY
HEAVY RAINFALL. WATERSPOUT ACTIVITY WILL CONTINUE TO BE A
POSSIBILITY WITH THE STRONGEST THUNDERSTORMS TODAY AND TONIGHT
OVER MOST MARINE AREAS.

THE POTENTIAL FOR HEAVY RAINFALL WILL EXIST AGAIN TODAY. AREA WIDE
TOTALS ARE EXPECTED TO AVERAGE AROUND .5 TO .75 OF AN INCH WITH LOCALIZED
HEAVIER AMOUNTS OF 2 TO 4 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AREAS OF HEAVY RAINFALL WILL CONTINUE TO BE A POSSIBILITY THROUGH
MUCH OF THE WEEK. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...STRONG
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...WIND GUSTS TO 30 MPH...AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

17

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, East Baton Rouge

When
July 15, 6:40 AM CST
Where
East Baton Rouge County, Baton Rouge
Property damage
$20,000
Reported by
Newspaper
Coordinates
30.470, -91.170

A lightning strike caused a fire in the attic of a house.

Thunderstorm Wind, Lafourche

When
July 15, 11:55 AM CST
Where
Lafourche County, Lockport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
29.650, -90.550

Thunderstorm winds ripped off the roof of a mobile home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2007Every state in 2007This day in weather historyWarnings in Louisiana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52275, 49677.